Ice Storm, Rockbridge
- When
- April 9, 3:00 AM EST to 10:00 AM EST
- Where
- Rockbridge forecast zone
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 37.774, -79.418 (the zone’s center; the record gives no point)
Freezing rain during the morning hours on the 9th resulted in sporatic ice accretion of up to 1/4 inch at elevations above 3,000 feet in Rockbridge, Amherst, and Floyd Counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Freezing rain during the morning hours on the 9th resulted in sporatic ice accretion of up to 1/4 inch at elevations above 3,000 feet in Rockbridge, Amherst, and Floyd Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 8, 8:40 PM EST, 6 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 940 PM EDT TUE APR 8 2003 FCST IN GOOD SHAPE. RAIN CONTS TO FILL IN BACK TO THE SOUTHWEST... BUT HAS NOT BEEN TOO HEAVY SO FAR. EXPECTING HEAVIER RAIN TO DEVELOP OVER THE SE COUNTIES OVERNIGHT...WHICH MAY START TO CAUSE PROBLEMS BY MORNING IN THE DAN RIVER BASIN. FYI...WE WILL DO AN UPPER AIR RUN AT 06Z TNGT. FCSTID = 9 ROA 38 38 37 42 / 100 100 50 60 LYH 37 38 38 42 / 100 100 60 60 DAN 39 42 38 45 / 100 100 70 60 BLF 39 41 37 44 / 100 100 40 60 LWB 35 37 36 41 / 100 100 50 60 BCB 35 37 37 41 / 100 100 50 60 TNB 38 42 36 45 / 100 100 50 60 .RNK... NC...FLOOD WATCH FOR TONIGHT AND WEDNESDAY FOR ZONES NCZ001>006... NCZ018>020. VA...FLOOD WATCH FOR TONIGHT AND WEDNESDAY FOR ZONES VAZ009... VAZ012>017...VAZ022>024...VAZ032>035...VAZ043>047...VAZ058>059. WV...NONE.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-091100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 945 AM EDT TUE APR 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWESTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT RAIN WILL BECOME WIDESPREAD DURING THIS AFTERNOON AND BE HEAVY AT TIMES TONIGHT. THIS MAY RESULT IN FLOODING OF SMALL STREAMS AND CREEKS. AS A RESULT...A FLOOD WATCH IS IN EFFECT FOR MOST OF THE AREA. PLEASE SEE WBCFFARNK FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN... PERIODS OF RAIN...POSSIBLY HEAVY AT TIMES...IS EXPECTED TO CONTINUE INTO THURSDAY. ADDITIONAL FLOODING IS POSSIBLE...INCLUDING FLOODING OF MAIN STEM RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS MAY BE NEEDED IF WIDESPREAD FLOODING DEVELOPS. SPN/EMLAW
VAZ010>014-016>020-022>024-032>035-WVZ044-045-091300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 315 AM EDT WED APR 9 2003 ...POCKETS OF FREEZING RAIN THIS MORNING ABOVE 2500 FEET... RAIN CONTINUES ACROSS MOST OF THE REGION THIS MORNING. HOWEVER... TEMPERATURES ARE BELOW FREEZING IN THE HIGHEST ELEVATIONS ABOVE 2500 FEET....WHERE POCKETS OF FREEZING RAIN ARE OCCURRING. LESS THAN A QUARTER INCH OF ICING IS POSSIBLE BEFORE TEMPERATURES WARM ABOVE FREEZING BY LATE MORNING. SOME DAMAGE TO TREES AND POWERLINES IS POSSIBLE IN THE HIGHEST ELEVATIONS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. 07
The national radar mosaic for the moment the first event began.
3 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352555, 5352556, 5352557.